The FDA has become aware that some people who use e-cigarettes have experienced seizures, with most reports involving youth or young adult users. Seizures or convulsions are known potential side effects of nicotine toxicity and have been reported in the scientific literature in relation to intentional or accidental swallowing of e-liquid. However, a recent uptick in voluntary reports of adverse experiences with tobacco products that mentioned seizures occurring with e-cigarette use (e.g., vaping) signal a potential emerging safety issue. The FDA continues to monitor all adverse experiences reported to the agency about the use of e-cigarettes and encourages the public to report cases of individuals who use e-cigarettes and have had a seizure via the online Safety Reporting Portal, as further described below.
Seizures result from sudden, abnormal electrical activity in the brain. Though often associated with convulsions in which a person’s entire body shakes uncontrollably, not all seizures show full-body shaking. Other possible signs of seizures include a lapse in awareness or consciousness, which may look like a person is staring blankly into space for a few seconds or suddenly stops moving. The person may or may not fall down. Most seizures end in a few seconds or minutes, and the person may seem fine, sleepy, confused or have a headache afterwards. They may not remember what they were doing or what happened right before the seizure. While seizures generally do not cause lasting harm, they indicate the need for prompt medical attention to look for a cause and to prevent future seizures, if possible. If you think a person is having a seizure, call 911 and seek immediate medical help. For exposures with less serious visible effects or if you have questions, call poison control at 800-222-1222.
The FDA has been receiving voluntary adverse experience reports about tobacco products since 1988, including accepting online reports since 2014 via the Safety Reporting Portal (SRP). Consumers have also reported adverse experience information directly to poison control centers. Since June 2018, the FDA observed a slight but noticeable increase in reports of seizures. After examining poison control centers’ reports between 2010 and early 2019, the FDA determined that, between the poison control centers and the FDA, there were a total of 35 reported cases of seizures mentioning use of e-cigarettes within that timeframe. Due to the voluntary nature of these case reports, there may be more instances of seizure in e-cigarette users than have been reported.
Seizures have been reported among first-time e-cigarette users and experienced users. In a few situations, e-cigarette users reported a prior history of seizure diagnosis. A few reported cases indicated seizures in association with use of other substances such as marijuana or amphetamines. Seizures have been reported as occurring after a few puffs or up to one day after use. Most of the self-reported data that the FDA has received does not contain any specific brand or sub-brand information about the e-cigarette.